- Open Access
The constant term of the minimal polynomial of over ℚ
© Demirci and Cangül; licensee Springer. 2013
- Received: 21 January 2013
- Accepted: 11 March 2013
- Published: 29 March 2013
Let be the Hecke group associated to for integer. In this paper, we determine the constant term of the minimal polynomial of denoted by .
- Hecke groups
- minimal polynomial
- constant term
where λ is a fixed positive real number.
These groups are isomorphic to the free product of two finite cyclic groups of orders 2 and q.
The first few Hecke groups are (the modular group), , , and . It is clear from the above that , but unlike in the modular group case (the case ), the inclusion is strict and the index is infinite as is discrete, whereas is not for .
Here we use Chebycheff polynomials.
For , Cangul denoted the minimal polynomial of over Q by . Then he obtained the following formula for the minimal polynomial .
Theorem 1 ([, Theorem 1])
If , then , and if , then .
- (b)If m is an odd prime, then(5)
- (c)If , then(6)
- (d)If m is even and is odd, then(7)
- (e)Let m be odd and let p be a prime dividing m. If , then(8)
For the first four Hecke groups Γ, , , and , we can find the minimal polynomial, denoted by , of over Q as , , , and , respectively. However, for , the algebraic number is a root of a minimal polynomial of degree ≥3. Therefore, it is not possible to determine for as nicely as in the first four cases. Because of this, it is easy to find and study with the minimal polynomial of instead of itself. The minimal polynomial of has been used for many aspects in the literature (see [5–8] and ).
between and .
In , when the principal congruence subgroups of for prime were studied, we needed to know whether the minimal polynomial of is congruent to 0 modulo p for prime p and also the constant term of it modulo p.
In this paper, we determine the constant term of the minimal polynomial of . We deal with odd and even q cases separately. Of course, this problem is easier to solve when q is odd.
Therefore we need to calculate the product on the right-hand side of (11). To do this, we need the following result given in .
Lemma 1 .
To compute c, we let in (17). If d is odd, then as by (20). So, we are only concerned with even d. Indeed, if q is odd, then the left-hand side at is equal to ±1. Therefore we have the following result.
Proof It follows from (19) and (20). □
Let us now investigate the case of even q. As , h must be odd. So, by a similar discussion, we get the following.
we can calculate c.
In fact the calculations show that there are three possibilities:
where are distinct odd primes and , .
Here we consider the first two cases and .
If we continue, we can find other divisors d of q, similarly. Finally, there is divisor of the form . Thus, the product of all coefficients d in the factors in the numerator is equal to the product of all coefficients e in the factors in the denominator implying . Therefore the proof is completed. □
Now we give an example for all possible even q cases.
Dedicated to Professor Hari M Srivastava.
Both authors are supported by the Scientific Research Fund of Uludag University under the project number F2012/15 and the second author is supported under F2012/19.
- Hecke E: Über die bestimmung dirichletscher reihen durch ihre funktionalgleichungen. Math. Ann. 1936, 112: 664–699. 10.1007/BF01565437MathSciNetView ArticleGoogle Scholar
- Cangul IN, Singerman D: Normal subgroups of Hecke groups and regular maps. Math. Proc. Camb. Philos. Soc. 1998, 123: 59–74. 10.1017/S0305004197002004MathSciNetView ArticleGoogle Scholar
- Cangul IN:The minimal polynomials of over ℚ. Probl. Mat. - Wyż. Szk. Pedagog. Bydg. 1997, 15: 57–62.MathSciNetGoogle Scholar
- Watkins W, Zeitlin J:The minimal polynomial of . Am. Math. Mon. 1993, 100(5):471–474. 10.2307/2324301MathSciNetView ArticleGoogle Scholar
- Arnoux P, Schmidt TA: Veech surfaces with non-periodic directions in the trace field. J. Mod. Dyn. 2009, 3(4):611–629.MathSciNetView ArticleGoogle Scholar
- Beslin S, De Angelis V:The minimal polynomials of and . Math. Mag. 2004, 77(2):146–149.MathSciNetGoogle Scholar
- Rosen R, Towse C: Continued fraction representations of units associated with certain Hecke groups. Arch. Math. 2001, 77(4):294–302. 10.1007/PL00000494MathSciNetView ArticleGoogle Scholar
- Schmidt TA, Smith KM: Galois orbits of principal congruence Hecke curves. J. Lond. Math. Soc. 2003, 67(3):673–685. 10.1112/S0024610703004113MathSciNetView ArticleGoogle Scholar
- Surowski D, McCombs P:Homogeneous polynomials and the minimal polynomial of . Mo. J. Math. Sci. (Print) 2003, 15(1):4–14.MathSciNetGoogle Scholar
- Ikikardes S, Sahin R, Cangul IN: Principal congruence subgroups of the Hecke groups and related results. Bull. Braz. Math. Soc. 2009, 40(4):479–494. 10.1007/s00574-009-0023-yMathSciNetView ArticleGoogle Scholar
- Keng HL, Yuan W: Applications of Number Theory to Numerical Analysis. Springer, Berlin; 1981.View ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.